Illinois, 2004

Hail and Damaging Winds in Illinois, May 27, 2004

May 27, 2004 · NWS PAH · 16 events in 11 counties and zones

A line of severe thunderstorms produced widespread wind damage as it crossed southern Illinois from west to east. A few intense microbursts with winds over 70 MPH were embedded within the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$363,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms produced widespread wind damage as it crossed southern Illinois from west to east. A few intense microbursts with winds over 70 MPH were embedded within the line. The brunt of the damage was in a swath extending from southwest of Mount Vernon (including Perry County) across Franklin and Saline Counties to Gallatin and White Counties. The first intense microburst was about 5 miles east of Sesser in Franklin County, where three camper trailers were damaged at Wayne Fitzgerrell State Park and a dozen trees were blown down. One of the campers was overturned onto its top. Two persons in campers received broken bones, but the injuries were not life-threatening. The dimensions of this microburst, with peak winds of 75 MPH, were about 200 by 300 yards. A larger and more intense downburst occurred in Gallatin County at New Haven. Estimated winds to 105 MPH downed numerous trees, including at least 10 that fell on houses. A couple of trailers were reportedly overturned. The dimensions of the damage area were about 4 to 5 miles long and 200 yards wide. Across Franklin, northern Williamson, Saline, Gallatin, and White Counties, trees were down across primary roads. In Williamson County, trees were blocking Interstate 57 around mile marker 60, and Route 37 was blocked at the Franklin County line. Other fallen trees resulted in vehicle accidents with injuries. About 2 miles north of Harrisburg in Saline County, two vehicles collided with a fallen tree that was blocking Route 34. In White County, one fatality occurred when a vehicle ran into a fallen tree (indirect storm fatality). A total of six persons were involved in this fatal accident on Route 1 near Norris City. A tree fell on one car, and then a second car collided with the tree. Some of the six people were injured and trapped in their vehicles. Near the Gallatin/White County line, trees blocked Route 141 leading to the Wabash River bridge. Across southern Illinois, most damage to structures was caused by falling trees, however three barns were damaged directly by wind north and east of Tamaroa in Perry County. Pieces were blown 200 yards from the barn. Multiple trees were blown down across Jefferson, Franklin, Jackson, northern Williamson, northern Saline, White, and Gallatin Counties, as well as north of Pinckneyville in Perry County. A number of trees landed on vehicles and houses. In Benton (in Franklin County), an 85-foot oak tree landed across a house and four vehicles, extensively damaging or destroying the vehicles. Separate from the widespread wind damage, a supercell thunderstorm developed in Edwards County, then moved east across Wabash County and the Wabash River. This storm produced hail the size of quarters in Mount Carmel and golf balls at Allendale. In Edwards County, numerous trees and power lines were blown down, from west of Albion into the city of Albion. Across most of Wabash County, numerous trees were blown down, causing many power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 3:14 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, May 27, 3:14 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT THU MAY 27 2004

.DISCUSSION...
RUNNING WAY BEHIND THIS AFTERNOON...SO WILL BE BRIEF.  MAIN CONCERN
FOR THIS FORECAST CONTINUES TO BE THE POTENTIAL FOR
CONVECTION...HEAVY RAIN...AND SEVERE WEATHER THROUGH THE HOLIDAY
WEEKEND.

NUMEROUS SEVERE THNUNDERSTORM WATCHES ARE POSTED TO OUR NORTH THIS
AFTERNOON.  THE SURFACE COLD FRONT WILL GRADUALLY PUSH SOUTHEAST
TOWARD THE AREA...PUSHING THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL SOUTHEAST INTO THE QUAD STATE THIS EVENING.  STRONG LOW
LEVEL WARM...MOIST ADVECTION AHEAD OF THE BOUNDARY WILL LEAD TO
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE QUAD
STATE...ESPECIALLY TO THE EAST OF THE MISSISSIPPI RIVER.  WEST OF
THE MISSISSIPPI...A VERY STRONG CAPPING INVERSION MAY HOLD OFF
PRECIPITATION THERE.  IT APPEARS THAT THE WHOLE GAMUT OF SEVERE
WEATHER WILL BE POSSIBLE...EVEN TORNADOS IF THE OLD OUTFLOW BOUNDARY
TO OUR IMMEDIATE NORTH SAGS INTO THE REGION.

THE ETA AND GFS ARE NOT IN AGREEMENT IN HOW FAR SOUTH THE ACTIVITY
WILL MAKE IT OVERNIGHT.  HOWEVER...ANY SIGNIFICANT PRECIPITATION
SHOULD BE DONE BY SUNRISE FRIDAY...MORE LIKE THE 18Z ETA.  WILL END
PRECIPITATION BY 18Z FRIDAY.  THE CURRENT FLOOD WATCH WHICH HAS THE
SITUATION WELL IN HAND...HAS ALREADY BEEN FRESHENED UP...BUT NO
CHANGES NECESSARY.

FRIDAY LOOKS TO BE DRY...WITH THE ACTIVE BOUNDARY TO OUR NORTH.
HOWEVER...FRIDAY NIGHT AND SATURDAY...THE MOISTURE WILL BEGIN TO
LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI.  THE MODELS HAVE BEEN
PERIODICALLY INDICATING CONVECTION ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY WITH RETURNING MOISTURE.  DECIDED TO HOLD OFF UNTIL
SATURDAY BEFORE REINTRODUCING PRECIPITATION...AND THEN ONLY IN
SOUTHEAST MISSOURI.  WILL THEN SPREAD THE CHANCE POPS OVER THE
ENTIRE AREA ON SATURDAY NIGHT AND SUNDAY...AS THE MOISTURE RECOVERS
OVER THE ENTIRE QUAD STATE.

A MAJOR COLD FRONT WILL BRING AN END TO THIS LONG RUN OF WET WEATHER
SUNDAY NIGHT AND EARLY MONDAY.  UNFORTUNATELY...THAT WILL MEAN A
CHANCE OF SIGINIFICANT SEVERE WEATHER.  WILL GO WITH GOOD CHANCE
POPS ON SUNDAY NIGHT...BUT WILL NOT GET TO CARRIED AWAY AT THIS
TIME.  WILL LEAVE SLIGHT CHANCE POPS OVER THE ENTIRE AREA ON
MONDAY...BEFORE SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION.

THE REMAINDER OF THE FORECAST WILL REMAIN DRY THROUGH NEXT WEEK.
GENERALLY FOLLOWED THE NCEP ENSEMBLE MEANS PER HPC GUIDANCE IN THE
EXTENDED.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY FOLLOWED
CONSENSUS FOR LOWS TONIGHT AND FRIDAY NIGHT.  HOWEVER...GENERALLY
WENT WITH THE WARMER CHOICES FOR HIGHS FRIDAY AND SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM FRIDAY.
MO...FLOOD WATCH UNTIL 6AM FRIDAY.
IL...FLOOD WATCH UNTIL 6AM FRIDAY.
IN...FLOOD WATCH UNTIL 6AM FRIDAY.

&&

DRS
Hazardous weather outlook, May 27, 3:32 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT THU MAY 27 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
450 PM CDT THU MAY 27 2004

...MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER
MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...
...FLOOD WATCH UNTIL 600 AM FRIDAY FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND
WEST OF A LINE FROM VAN BUREN MISSOURI...TO CHARLESTON MISSOURI...TO
MOUNT CARMEL ILLINOIS.  ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

THE PRIMARY THREAT WILL BE LARGE HAIL...BUT AN ISOLATED DAMAGING WIND
EVENT OR TORNADO CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL
BE MAXIMIZED DURING THE EVENING HOURS...AND WILL TAPER OFF AS THE
STORMS MOVE SOUTHEAST INTO THE SLIGHT RISK AREA LATE THIS EVENING AND
OVERNIGHT.

HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS ABUNDANT
MOISTURE EXISTS OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY HEAVY RAINFALL.
PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SUNDAY NIGHT...ISOLATED
SEVERE STORMS WILL BE  POSSIBLE SATURDAY. THE POTENTIAL FOR A
SIGNIFICANT SEVERE WEATHER EVENT EXISTS FOR LATE SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT...AND MAY BE
NEEDED AGAIN SATURDAY AND SUNDAY. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD.  ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD ALSO BE
APPRECIATED.

DRS

In the hours before

Local storm report, May 27, 4:46 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TORNADO          10 ESE PETERSBURG       38.44N 87.11W
05/27/2004                   PIKE               IN   TRAINED SPOTTER

            FUNNEL CLOUD BRIEFLY TOUCHED DOWN IN A FIELD AND WENT
            BACK UP QUICKLY JUST SOUTH OF OTWELL...NEAR THE
            INTERSECTION OF S.R. 56 AND C.R. 725.

&&

WIELGOS
Special weather statement, May 27, 7:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT THU MAY 27 2004

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-280230-
DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-
HENDERSON KY-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-PIKE IN-
POSEY IN-SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
815 PM CDT (815 PM EST) THU MAY 27 2004

...STRONG GUSTY WINDS TO 50 MPH AND HAIL POSSIBLE AS LINE OF STORMS
MOVES IN...

AT 811 PM...RADAR SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS
MOVING INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS LINE OF
STORMS MAY PACK HIGH WINDS AND DAMAGING HAIL AS STORMS BECOME
SEVERE. THE LINE ITSELF WILL GENERALLY FEATURE 50 MPH WIND GUSTS...
SMALL HAIL...HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING AS IT
APPROACHES THE INTERSTATE 64 CORRIDOR THROUGH 930 PM. COMMUNTIES
FROM TAMAROA ILLINOIS...TO MOUNT VERNON...TO GRAYVILLE...TO OAKLAND
CITY INDIANA WILL BE FIRST TO BE AFFECTED BY THIS DANGEROUS LINE OF
STORMS.

A TORNADO WATCH IS IN EFFECT. THIS MEANS STORMS MAY BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES POSSIBLE. SEEK SAFE
SHELTER IMMEDIATELY IF A STORM THREATENS YOUR AREA.
Local storm report, May 27, 7:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 N WOODLAWN            38.39N 89.04W
05/27/2004  0.88 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

WIELGOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Jefferson

When
May 27, 7:25 PM CST
Where
Jefferson County, 4 mi N of Woodlawn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -89.033

Thunderstorm Wind, Jefferson

When
May 27, 7:30 PM CST to 7:45 PM CST
Where
Jefferson County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.283, -88.600

Thunderstorm Wind, Perry

When
May 27, 7:45 PM CST to 8:00 PM CST
Where
Perry County, 3 mi N of Pinckneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
38.133, -89.383

Thunderstorm Wind, Wabash

When
May 27, 7:45 PM CST to 8:00 PM CST
Where
Wabash County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -87.850

Thunderstorm Wind, Edwards

When
May 27, 7:55 PM CST to 7:59 PM CST
Where
Edwards County, 1 mi W of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -88.067

Hail, Wabash

When
May 27, 7:59 PM CST to 8:05 PM CST
Where
Wabash County, Allendale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -87.717

Thunderstorm Wind, Franklin

When
May 27, 8:00 PM CST to 8:15 PM CST
Where
Franklin County, Countywide
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$70,000
Reported by
NWS STORM SURVEY
Coordinates
38.000, -88.933

Thunderstorm Wind, Jackson

When
May 27, 8:05 PM CST
Where
Jackson County, Campbell Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.917, -89.550

Hail, Franklin

When
May 27, 8:10 PM CST
Where
Franklin County, 5 mi E of Sesser
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -88.950

Thunderstorm Wind, Hamilton

When
May 27, 8:15 PM CST
Where
Hamilton County, 9 mi W of Mc Leansboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -88.700

Thunderstorm Wind, Jackson

When
May 27, 8:25 PM CST
Where
Jackson County, Murphysboro
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
37.767, -89.333

Thunderstorm Wind, Saline

When
May 27, 8:30 PM CST to 8:40 PM CST
Where
Saline County, Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -88.617

Thunderstorm Wind, Williamson

When
May 27, 8:30 PM CST
Where
Williamson County, Carterville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -89.083

Thunderstorm Wind, White

When
May 27, 8:30 PM CST to 8:45 PM CST
Where
White County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -88.167

Hail, White

When
May 27, 8:45 PM CST
Where
White County, Norris City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -88.317

Thunderstorm Wind, Gallatin

When
May 27, 8:55 PM CST to 9:10 PM CST
Where
Gallatin County, Countywide
Measured
90 kt (104 mph) estimated gust
Property damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
37.767, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397959, 5397945, 5397946, 5397948, 5397947, 5397949, 5397951, 5398009, 5397952, 5397950, 5397953, 5397954, 5397955, 5397957, 5397956, 5397958.